Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 15, NWS Goodland, KS

June 22, 2013Greeley County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this red flag warning at Jun 22, 2013, 3:00 AM MDT for Greeley County, Wallace County, Wichita County, Kansas. It took effect at Jun 22, 2013, 3:00 PM MDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2013, 3:00 AM MDT (09:00 UTC)
In effect from
Jun 22, 2013, 3:00 PM MDT
Expired
Jun 22, 2013, 9:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:52 PM MDTHAIL 110 N Leoti, KSNICKEL TO QUARTER SIZE HAIL. STARTED HAILING 10 MINUTES AGO.
Jun 22, 5:52 PM MDTHAIL 1Leoti, KSNICKEL TO QUARTER SIZE HAIL. STARTED HAILING 10 MINUTES AGO.
Jun 22, 5:53 PM MDTHAIL 1.2513 Nw Leoti, KSMEASURED QUARTER SIZE HAIL AND SOME WAS LARGER. ESTIMATED TO HALF DOLLAR SIZE.
Jun 22, 6:15 PM MDTHAIL 110 N Leoti, KSQUARTER SIZE HAIL OFF AND ON FOR THE PAST 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2046 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WWUS83 KGLD 220900
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
300 AM MDT SAT JUN 22 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PARTS OF THE AREA
THIS AFTERNOON AND EARLY EVENING...

.THE COMBINATION OF SOUTH WINDS GUSTING 30 TO 35 MPH AND RELATIVE
HUMIDITY BELOW 20 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS BEING MET ACROSS WALLACE...GREELEY AND WICHITA COUNTIES
OF KANSAS. 

KSZ027-041-042-221800-
/O.NEW.KGLD.FW.W.0015.130622T2100Z-130623T0300Z/
WALLACE-GREELEY-WICHITA-
300 AM MDT SAT JUN 22 2013 /400 AM CDT SAT JUN 22 2013/

...RED FLAG WARNING IN EFFECT FROM 3 PM MDT /4 PM CDT/ THIS
AFTERNOON TO 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 9 PM MDT /10 PM CDT/
THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 027 WALLACE... 
  FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 
  WICHITA.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
771 
WWUS83 KGLD 222039
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT SAT JUN 22 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PARTS OF THE
AREA THIS AFTERNOON AND EARLY EVENING...

.THE COMBINATION OF SOUTH WINDS GUSTING TO 30 MPH AND RELATIVE
HUMIDITY BELOW 20 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS BEING MET ACROSS WALLACE...GREELEY AND WICHITA COUNTIES
OF KANSAS.

KSZ027-041-042-230300-
/O.CON.KGLD.FW.W.0015.130622T2100Z-130623T0300Z/
WALLACE-GREELEY-WICHITA-
239 PM MDT SAT JUN 22 2013 /339 PM CDT SAT JUN 22 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 027...041 AND 042...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 027 WALLACE... 
  FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 
  WICHITA.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
832 
WWUS83 KGLD 230256
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT SAT JUN 22 2013


KSZ027-041-042-230400-
/O.EXP.KGLD.FW.W.0015.000000T0000Z-130623T0300Z/
WALLACE-GREELEY-WICHITA-
856 PM MDT SAT JUN 22 2013 /956 PM CDT SAT JUN 22 2013/

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING FOR FIRE WEATHER ZONES 027...041 AND 042...

RELATIVE HUMIDITY HAS RISEN ABOVE CRITICAL LEVELS AND WINDS ARE
BELOW CRITICAL LEVELS. THEREFORE THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 21, 11:54 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 11:54 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1154 PM MDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 216 PM MDT FRI JUN 21 2013

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE WERE CLEAR
ALBEIT A LITTLE HAZY FROM SMOKE THAT CONTINUES TO STREAM IN FROM
FIRES IN SOUTH CENTRAL COLORADO. SOME CUMULUS AND TOWERING CUMULUS
COULD BE SEEN ON VISIBLE SATELLITE IMAGERY JUST NORTH OF
AKRON...COLORADO. SOUTH WINDS HAVE PICKED UP MAINLY EAST OF A LINE
FROM TRENTON...NEBRASKA TO COLBY AND LEOTI KANSAS AS A SURFACE LOW
PRESSURE SYSTEM DEEPENS TO THE WEST. TEMPERATURES RANGED FROM THE LOW
90S IN EAST COLORADO TO NEAR 100 ACROSS SOME PARTS OF KANSAS AND
SOUTHWEST NEBRASKA. VERY DRY AIR WAS ALSO STARTING TO MOVE IN FROM
THE SOUTHWEST.

SIMILAR TO YESTERDAY...ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE. SURFACE CONVERGENCE IS BEGINNING TO APPEAR
IN THE SURFACE WIND FIELD ALONG THE DRYLINE WHICH WILL BE THE FOCUS
OF STORM DEVELOPMENT. THE HRRR AND NAM MODELS SUGGEST STORM
INITIATION WILL OCCUR IN FAR WESTERN KANSAS. STORMS SHOULD BE
CONFINED MAINLY ALONG AND EAST OF A LINE FROM YUMA COLORADO TO
GOODLAND KANSAS TO TRIBUNE KANSAS AND WEST OF A LINE FROM MCCOOK
NEBRASKA TO RUSSELL SPRINGS KANSAS. ANY STORM THAT IS ABLE TO
DEVELOP WILL BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
AS THE MAIN THREATS.

FOR TONIGHT...GUSTY WINDS WILL CONTINUE A LOW LEVEL JET DEVELOPS
OVER THE EASTERN HALF. WINDS SHOULD BE BELOW WIND ADVISORY CRITERIA
WITH THE STRONGEST WINDS REMAINING TO THE SOUTH OVER SOUTHWEST AND
SOUTH CENTRAL KANSAS. LOWS WILL STRUGGLE TO FALL TONIGHT WITH THE
ATMOSPHERE IN A MIXED STATE SO HAVE GONE ABOVE GUIDANCE FOR LOWS.
TONIGHTS TEMPERATURE FORECAST IS VERY SIMILAR TO WHAT ACTUALLY
OCCURRED LAST NIGHT.

FOR TOMORROW...A REPEAT OF TODAY IS EXPECTED FOR THE MOST PART.
TEMPERATURES ARE NOT EXPECTED TO BE AS HOT AS TODAY WITH HIGHS ONLY
REACHING THE MID TO UPPER 90S WITH A FEW SPOTS REACHING 100. A WEAK
FRONT WILL MOVE INTO THE AREA FROM THE NORTH...RESULTING IN MAINLY A
WIND SHIFT WITH EVER SO SLIGHTLY COOLER TEMPERATURES. WITH A DRYLINE
STILL IN PLACE...ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN FOR
TOMORROW. ANY STORMS THAT ARE ABLE TO DEVELOP WOULD LIKELY BECOME
SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS SOUTHWEST
NEBRASKA TOMORROW AND THAT SEEMS REASONABLE GIVEN THE LOCATION OF
THE FRONT TOMORROW. THE FRONT SHOULD PROVIDE A BETTER FOCUS FOR
THUNDERSTORM DEVELOPMENT OVER THE NORTHERN THIRD OF THE FORECAST
AREA. GUSTY SOUTH WINDS ARE EXPECTED AGAIN WITH A LOW PRESSURE
DEEPENING TO THE WEST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 215 PM MDT FRI JUN 21 2013

A SIGNIFICANT CHANGE IN THE UPPER PATTERN WILL TAKE PLACE DURING
THIS EXTENDED PERIOD. THE CURRENT SOUTHWEST FLOW ALOFT
ACCOMPANIED BY NUMEROUS MINOR DISTURBANCES WILL TRANSITION TO A
BUILDING UPPER RIDGE...STARTING OVER NM/AZ TUESDAY AND ULTIMATELY
ENCOMPASSING ALL OF THE CENTRAL ROCKIES BY THE END OF THE WEEK.

THERE STILL LOOKS TO BE A COUPLE OF OPPORTUNITIES FOR STORMS
COMING OUT OF COLORADO AND MOVING ACROSS THE CWA SATURDAY AND
SUNDAY EVENING AS WEAK SHORT WAVE TROUGHS MOVE THROUGH THE FLOW.
AFTER THAT...PRECIP POTENTIAL WILL DIMINISH AS THE UPPER RIDGE AND
WARMING MID-LEVEL TEMPS BEGIN TO DOMINATE.

TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL DURING THE
PERIOD WITH HIGHS MOSTLY IN THE MIDDLE 90S TO NEAR 100 AND LOWS IN
THE 60S TO NEAR 70.

CURRENT EXTENDED GUIDANCE BEYOND THIS PERIOD SUGGESTS THE UPPER
RIDGE WILL CONTINUE TO BUILD NORTH TOWARD IDAHO BY NEXT WEEKEND.
IF THAT PANS OUT...THE UPPER FLOW WILL BECOME NORTHWEST OVER THE
CWA POSSIBLY INCREASING THE CHANCE FOR LATE DAY STORMS MOVING
SOUTHEAST OFF THE CHEYENNE RIDGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1148 PM MDT FRI JUN 21 2013

CONDITIONS AT MCK AND GLD WILL CONTINUE TO BE VFR THROUGH THE TAF
PERIOD. OUTFLOW FROM THUNDERSTORMS OVER CENTRAL SOUTHERN NEBRASKA
REINFORCING THE COLDFRONTAL BOUNDARY WILL CONTINUE TO AFFECT THE
WINDS AT MCK...KEEPING THEM GENERALLY LIGHT OUT OF THE NORTHEAST
TO EAST OVERNIGHT. WINDS AT MCK WILL TURN SOUTH AND BECOME GUSTY
DURING THE AFTERNOON AS THE FRONT MOVES NORTHWARD. GUSTY SOUTH WINDS
AT GLD WILL SLACKEN SOMEWHAT TOWARDS SUNRISE...BUT WILL RETURN BY
AFTERNOON. THERE IS A POSSIBILITY OF ISOLATED THUNDERSTORMS
DEVELOPING ACROSS THE CENTRAL HIGH PLAINS REGION DURING THE
AFTERNOON AND EVENING...BUT THE CHANCE OF ANY STORM MOVING OVER
EITHER TAF SITE IS SLIM ENOUGH THAT ANY MENTION OF STORMS HAS BEEN
LEFT OUT.

&&

.FIRE WEATHER...
ISSUED AT 216 PM MDT FRI JUN 21 2013

CRITICAL FIRE WEATHER CONDITIONS ARE DEVELOPING TO THE
SOUTHWEST...MAINLY OVER GREELEY AND WALLACE COUNTIES KANSAS AND
CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. EVEN THOUGH RED FLAG
CRITERIA WILL BE MET FOR THESE LOCATIONS TODAY FOR WIND AND RELATIVE
HUMIDITY...RECENT RAINFALL AND HIGHER FUEL MOISTURE CONTENT ARE
PREVENTING EXPLOSIVE FIRE WEATHER CONDITIONS FROM BECOMING A
PROBLEM. THEREFORE...HAVE OPTED NOT TO ISSUE A RED FLAG WARNING.

THE SAME STORY WILL REPEAT ITSELF AGAIN TOMORROW WITH LOW RELATIVE
HUMIDITIES FILTERING IN FROM THE SOUTHWEST AND WINDS INCREASING
BEHIND THE DRYLINE IN THE AFTERNOON. FUELS COULD BE MORE RIPE FOR
FIRE POTENTIAL TOMORROW AFTER A COUPLE HOT DAYS WITH LITTLE RAINFALL
BUT THINKING THAT FUEL MOISTURE WILL STILL BE HIGH ENOUGH THAT A RED
FLAG WARNING WILL NOT BE WARRANTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...DLF
AVIATION...LOCKHART
FIRE WEATHER...RRH
Hazardous weather outlook, Jun 21, 2:33 PM MDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT FRI JUN 21 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
233 PM MDT FRI JUN 21 2013 /333 PM CDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
EVENING GENERALLY EAST OF A LINE FROM YUMA AND BURLINGTON COLORADO
TO TRIBUNE KANSAS. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE PRIMARY THREATS.

THE COMBINATION OF VERY LOW HUMIDITY AND INCREASING SOUTHERLY
WINDS LATE THIS AFTERNOON THROUGH EARLY EVENING WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS GENERALLY WEST OF A LINE FROM
TRENTON NEBRASKA TO OAKLEY KANSAS. RECENT RAINFALL AND FUEL
MOISTURE CONTENT ACROSS THESE AREAS SHOULD HELP PREVENT EXPLOSIVE
FIRE GROWTH FROM DEVELOPING SHOULD ANY FIRES OCCUR. CAUTION SHOULD
BE USED IF PLANNING ANY OUTDOOR BURNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...A FEW THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON THROUGH EARLY EVENING HOURS GENERALLY EAST OF THE
COLORADO KANSAS BORDER. A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. CRITICAL FIRE
WEATHER CONDITIONS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING GENERALLY WEST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE
AND GOVE KANSAS. AGAIN...FUEL MOISTURE AND RECENT RAINFALL SHOULD
HELP PREVENT EXPLOSIVE FIRE GROWTH POTENTIAL.

SUNDAY...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND NIGHT GENERALLY ALONG AND NORTH OF INTERSTATE 70.
LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:46 PM MDTSpecial Weather StatementGLDCheyenne29 min
Jun 21, 6:48 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 21, 7:17 PM MDTSpecial Weather StatementGLDCheyenne, Rawlins28 min
Jun 22, 4:49 PM MDTSpecial Weather StatementGLDWichita56 min
Jun 22, 5:03 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita57 min
Jun 22, 5:57 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita63 min

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.